The Annals of Statistics

Minimum distance regression model checking with Berkson measurement errors

Hira L. Koul and Weixing Song

Full-text: Open access


Lack-of-fit testing of a regression model with Berkson measurement error has not been discussed in the literature to date. To fill this void, we propose a class of tests based on minimized integrated square distances between a nonparametric regression function estimator and the parametric model being fitted. We prove asymptotic normality of these test statistics under the null hypothesis and that of the corresponding minimum distance estimators under minimal conditions on the model being fitted. We also prove consistency of the proposed tests against a class of fixed alternatives and obtain their asymptotic power against a class of local alternatives orthogonal to the null hypothesis. These latter results are new even when there is no measurement error. A simulation that is included shows very desirable finite sample behavior of the proposed inference procedures.

Article information

Ann. Statist., Volume 37, Number 1 (2009), 132-156.

First available in Project Euclid: 16 January 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G08: Nonparametric regression
Secondary: 62G10: Hypothesis testing

Kernel estimator L_2 distance consistency local alternatives


Koul, Hira L.; Song, Weixing. Minimum distance regression model checking with Berkson measurement errors. Ann. Statist. 37 (2009), no. 1, 132--156. doi:10.1214/07-AOS565.

Export citation


  • [1] An, H. Z. and Cheng, B. (1991). A Kolmogorov–Smirnov type statistic with application to test for nonlinearity in time series. Internat. Statist. Rev. 59 287–307.
  • [2] Beran, R. J. (1977). Minimum Hellinger distance estimates for parametric models. Ann. Statist. 5 445–463.
  • [3] Berkson, J. (1950). Are these two regressions? J. Amer. Statist. Assoc. 5 164–180.
  • [4] Bosq, D. (1998). Nonparametric Statistics for Stochastic Processes: Estimation and Prediction, 2nd ed. Lecture Notes in Statist. 110. Springer, New York.
  • [5] Carroll, R. J., Ruppert, D. and Stefanski, L. A. (1995). Measurement Error in Nonlinear Models. Chapman and Hall/CRC, Boca Raton, FL.
  • [6] Cheng, C. and Van Ness, J. W. (1999). Statistical Regression with Measurement Error. Arnold, London; co-published by Oxford Univ. Press, New York.
  • [7] Fan, J. (1991a). On the optimal rates of convergence for nonparametric deconvolution problems. Ann. Statist. 19 1257–1272.
  • [8] Fan, J. (1991b). Asymptotic normality for deconvolution kernel density estimators. Sankhyā Ser. A. 53 97–110.
  • [9] Fan, J. and Truong, K. T. (1993). Nonparametric regression with errors in variables. Ann. Statist. 21 1900–1925.
  • [10] Fuller, W. A. (1987). Measurement Error Models. Wiley, New York.
  • [11] Eubank, R. L. and Spiegelman, C. H. (1990). Testing the goodness of fit of a linear model via nonparametric regression techniques. J. Amer. Statist. Assoc. 85 387–392.
  • [12] Hart, J. D. (1997). Nonparametric Smoothing and Lack-of-Fit Tests. Springer, New York.
  • [13] Huwang, L. and Huang, Y. H. S. (2000). On errors-in-variables in polynomial regression—Berkson case. Statist. Sinica 10 923–936.
  • [14] Koul, H. L. and Ni, P. (2004). Minimum distance regression model checking. J. Statist. Plann. Inference 119 109–141.
  • [15] Mack, Y. P. and Silverman, B. W. (1982). Weak and strong uniform consistency of kernel regression estimates. Z. Wahrsch. Gebiete 61 405–415.
  • [16] Rudemo, M., Ruppert, D. and Streibig, J. (1989). Random effects models in nonlinear regression with applications to bioassay. Biometrics 45 349–362.
  • [17] Stute, W. (1997). Nonparametric model checks for regression. Ann. Statist. 25 613–641.
  • [18] Stute, W., Thies, S. and Zhu, L. X. (1998). Model checks for regression: An innovation process approach. Ann. Statist. 26 1916–1934.
  • [19] Wang, L. (2003). Estimation of nonlinear Berkson-type measurement errors models. Statist. Sinica 13 1201–1210.
  • [20] Wang, L. (2004). Estimation of nonlinear models with Berkson measurement errors. Ann. Statist. 32 2559–2579.